Ohio, 2014

Tornadoes and Damaging Wind in Ohio, September 10, 2014

September 10, 2014 · NWS CLE · 5 events in 3 counties and zones

A very strong area of low pressure moved northeast across the Central Great Lakes on September 10th. A warm front stretching southeast from this low lifted across northern Ohio causing showers and thunderstorms to develop during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very strong area of low pressure moved northeast across the Central Great Lakes on September 10th. A warm front stretching southeast from this low lifted across northern Ohio causing showers and thunderstorms to develop during the afternoon. At least four weak tornadoes touched down in Summit and Portage Counties. Several funnel clouds were also reported in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 10, 2:29 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 10, 2:29 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT WED SEP 10 2014

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE NORTHEAST
OVERNIGHT REACHING QUEBEC BY THURSDAY MORNING. THE LOW WILL DRAG A
STRONG COLD FRONT ACROSS THE AREA OVERNIGHT AND EARLY THURSDAY
MORNING. HIGH PRESSURE WILL BEGIN TO BUILD IN THURSDAY AND
THURSDAY NIGHT HOWEVER A DISTURBANCE ALOFT WILL SWEEP ACROSS THE
AREA FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL OHIO THROUGH 9PM. SURFACE LOW IS OVER/NEAR NRN LAKE MI.
THE ASSOCIATED COLD FRONT EXTENDS SSW THRU NWRN IL AND MO. CAPES
RATHER LOW WITH SURFACE BASED CAPES ONLY AROUND 500 J/KG IN THE
WATCH AREA ALTHOUGH ON THE EASTERN FRINGE...GO UP TO 1500. SHEAR
ON THE OTHER HAND IS SIGNIFICANT WITH 6KM SHEAR VALUES 50+KTS
MOVING INTO THE REGION AND 1KM SHEAR 35 TO 40KTS. PRECIP ALSO
EFFICIENT WITH ABOUT 1.5 INCHES IN 3 HOURS. HAVE CONTINUED
THROUGH THE EVENING WITH CATEGORICAL POPS WEST AND
CENTRAL...SPREADING EAST THROUGH THE EARLY EVENING. WILL ALSO
CONTINUE WITH THE MENTION OF SEVERE AND HEAVY RAIN WEST AND
CENTRAL. AFTER 06Z OR SO WILL DROP THUNDER CHANCES TO "CHANCE"
ALONG AND SE OF THE FRONT AND WILL JUST HAVE SHOWERS TO THE WEST.  BY
MORNING THE COLD FRONT SHOULD BE CLOSE TO A KERI-KCAK-KCVG LINE
WITH DRYING MOVING IN FROM THE NORTHWEST. LOWS OVERNIGHT UPPER 50S
NORTHWEST TO NEAR 60 ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THURSDAY MORNING THE COLD FRONT WILL BE LOCATED NEAR A KERI-KCAK-
KCVG LINE. WILL BEGIN WITH CATEGORICAL POPS FAR SOUTHEASTERN
COUNTIES AND WILL ALSO CONTINUE WITH A CHANCE MENTION OF A
THUNDERSTORM. WILL HAVE NWRN OHIO DRY. THROUGH THE MORNING WILL
DRY OUT THE SOUTHEAST AND WILL HAVE NO POPS FOR THE AFTERNOON AS
BOTH THE NAM AND GFS BRING IN FAIRLY DRY AIR. THURSDAY AFTERNOON
AND EARLY THURSDAY NIGHT MODELS SHOW HIGH PRESSURE...CENTERED IN
MONTANA...BUILDING ACROSS THE LAKES AND INTO OHIO. THE INFLUENCE
OF THE HIGH WILL WEAKEN FRIDAY AFTERNOON THROUGH SATURDAY MORNING
HOWEVER AS MODELS DEVELOP AND MOVE A RATHER VIGOROUS SHORT UPPER
TROF ACROSS THE GREAT LAKES. ASSOCIATED MOISTURE WILL SPREAD IN
LATE FRIDAY THROUGH SATURDAY MORNING. WILL BRING CHANCE POPS BACK
TO NWRN OHIO FRIDAY EVENING WITH MOST PLACES HAVING CHANCE POPS
AFTER MIDNIGHT. DRY WILL MOVES IN QUICKLY SATURDAY BUT WILL NEED TO
HANG ONTO CHANCE POPS EAST IN THE MORNING. TEMPS BELOW NORMAL
THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO MOVE CANADIAN HIGH PRESSURE ACROSS THE LOWER
GREAT LAKES SUNDAY...THEN MOVING OFF THE EAST COAST ON MONDAY.  THIS
WILL ALLOW TROUGH TO SWING ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY.  ECMWF IS A LITTLE QUICKER MOVING THE SYSTEM THROUGH THE
AREA THAN THE GFS.  WILL KEEP LINGERING SHOWERS IN THE EAST FOR
TUESDAY MORNING.   AFTER THAT ANOTHER LARGE AREA OF HIGH PRESSURE
MOVES OVER THE LOWER LAKES AND REMAINS IN PLACE THROUGH MID WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHOWERS WITH A FEW EMBEDDED TSRA MOVING THROUGH THIS EVENING
ASSOCIATED WITH WARM FRONT LIFTING ACROSS FORECAST AREA. QUESTION
REMAINS HOW STRONG THE TSRA WILL BE. SPC HAS MOST OF THE AREA IN
SLIGHT RISK FOR SEVERE FOR THIS EVENING. WITH A 50 KT JET AT 2K
FT MOVING INTO NW OH EXPECT TSRA TO INCREASE IN COVERAGE...HOWEVER
THAT SAID NOT SURE HOW WIDESPREAD TSRA WILL BECOME AS RAIN SHOWERS
HAVE BEEN STABILIZING ATMOSPHERE. WILL LEAVE IN A FEW HOURS OF
TEMPO TSRA FOR NOW IN THE TAFS.

EXPECT IFR CIGS TO DEVELOP OVERNIGHT AS A COLD FRONT MOVES ACROSS
THE FORECAST AREA TONIGHT.

OUTLOOK...NON VFR POSSIBLE THURSDAY IN SHOWERS AND THUNDERSTORMS.
LOWER CEILINGS MAY LINGER OVER NE OHIO AND NW PA INTO FRIDAY AND
SATURDAY.

&&

.MARINE...
TORNADO WATCH 501 IN EFFECT ACROSS THE WESTERN BASIN THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
ACROSS MID MISSISSIPPI VALLEY AND TRACK ACROSS MUCH OF THE LAKE. A
FEW OF THESE THUNDERSTORMS WILL BECOME STRONG ENOUGH TO WARRANT THE
ISSUANCE OF SPECIAL MARINE WARNINGS FOR THIS EVENING AND POSSIBLY
INTO THE OVERNIGHT.

SMALL CRAFT ADVISORY IN EFFECT ACROSS THE ENTIRE LAKE THROUGH
TOMORROW.  STRONG COLD FRONT WILL MOVE ACROSS THE LAKE TONIGHT.
AHEAD OF FRONT WINDS INCREASE TO 30 KNOTS...THEN TONIGHT BEHIND THE
FRONT WINDS WILL TURN TO THE NORTHWEST.  WINDS GRADUALLY DIMINISH
THURSDAY NIGHT AS HIGH PRESSURE GRADUALLY NUDGES INTO WESTERN LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR LEZ145>149.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT THURSDAY FOR LEZ142>144.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Sep 10, 1:00 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED SEP 10 2014

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-111800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
200 PM EDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-111800-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
200 PM EDT WED SEP 10 2014

...TORNADO WATCH 501 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 10, 3:44 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
444 PM EDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TORNADO          RITTMAN                 40.97N 81.78W
09/10/2014                   WAYNE              OH   TRAINED SPOTTER

            REPORTED ON THE GROUND SOUTHEAST OF ROUTE 57.

&&

SJAMISON

The radar

The Cleveland radar (KCLE), 49 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 10, 3:47 PM EST
Where
Wayne County, 1.47 mi WNW of Rittman
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.978, -81.806

Thunderstorm winds downed several trees west of Rittman on Doylestown Road. A funnel cloud was observed in the area but no evidence of a touchdown was found.

Tornado, Summit

When
September 10, 4:22 PM EST to 4:24 PM EST
Where
Summit County, 1.56 mi E of Stow to 1.9 mi E of Stow
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.170, -81.400

An EF0 tornado touched down on the Stow-Munroe Falls High School property. No damage was observed at the high school. The tornado continued northeast for about one half mile and finally lifted near the intersection of Berwin Drive and Bunker Lake in the Quail Highlands neighborhood. The roof and chimney of one house was heavily damaged by the tornado. Four other houses nearby lost sections of roofing or siding. Many trees were also downed along the damage path which was no more than 50 yards in width.

Tornado, Portage

When
September 10, 4:29 PM EST to 4:32 PM EST
Where
Portage County, 1.6 mi WNW of Earlville to 1.54 mi NNW of Earlville
Rating
EF0
Path length
0.96 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.191, -81.377

The same thunderstorm that produced a weak tornado in Stow also produced a tornado a few miles away near the small village of Sugar Bush Knolls in western Portage County. This EF0 tornado initially touched down near the intersection of Spell Road and Judson Road. The tornado continued northeast for nearly a mile and crossed the Raccoon Hill Golf Club. The tornado eventually lifted after crossing Hudson Road. Many trees were downed along the damage patch which was up to 50 yards in width.

Tornado, Portage

When
September 10, 4:34 PM EST to 4:35 PM EST
Where
Portage County, 2.83 mi WSW of Ravenna Prtge Co Arp to 2.93 mi WSW of Ravenna Prtge Co Arp
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.202, -81.299

A very weak EF0 tornado touched down near Streetsboro. The touch down occurred just south of Lake Rockwell Road to the west of State Route 14. The tornado was on the ground for about a tenth of a mile and lifted before reaching State Route 14. The tornado downed one tree and tore the branches off a couple other trees. The damage path was no more than 20 yards in width.

Tornado, Portage

When
September 10, 4:54 PM EST to 4:56 PM EST
Where
Portage County, 0.85 mi WNW of Hiram Rapids to 1.14 mi NNW of Hiram Rapids
Rating
EF0
Path length
0.76 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.335, -81.185

An EF0 tornado touched down northwest of Hiram near Allyn Road. The tornado continued northeast on the ground for about three quarters of a mile to near Winchell Road and then lifted. A couple of homes along Winchell Road sustained minor damage. A few trees were uprooted and many tree branches broken along the damage patch which was no more than 50 yards in width.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyThe tornado archive for Ohio, 2014Warnings in Ohio, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543905, 543906, 543907, 543908, 543909.